Advertisement

Besov Regularity for the Poisson Equation in Smooth and Polyhedral Cones

  • Stephan Dahlke
  • Winfried Sickel
Part of the International Mathematical Series book series (IMAT, volume 9)

Abstract

The regularity of solutions to the Dirichlet and Neumann problems in smooth and polyhedral cones contained in R 3 is studied with particular attention to the specific scale B s T(L T), 1/t = s/3 + 1/2, of Besov spaces. The regularity of the solution in these Besov spaces determines the order of approximation that can be achieved by adaptive and nonlinear numerical schemes. We show that the solutions are much smoother in the specific Besov scale than in the usual L 2-Sobolev scale, which justifies the use of adaptive schemes. The proofs are performed by combining weighted Sobolev estimates with characterizations of Besov spaces by wavelet expansions.

Keywords

Poisson Equation Besov Space Lipschitz Domain Weighted Sobolev Space Polyhedral Cone 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Agmon, S., Douglis, A., Nierenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I. Commun. Pure Appl. Math.12, 623–727 (1959)MATHCrossRefGoogle Scholar
  2. 2.
    Binev, P., Dahmen, W., DeVore, R.: Adaptive finite element methods with convergence rates. Numer. Math.97, no. 2, 219–268 (2004)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cohen, A.: Numerical Analysis of Wavelet Methods. Elsevier Science, Amsterdam (2003)MATHGoogle Scholar
  4. 4.
    Cohen, A., Dahmen, W., DeVore, R.: Adaptive wavelet methods for elliptic operator equations — Convergence rates. Math. Comp.70, 21–75 (2001)MathSciNetGoogle Scholar
  5. 5.
    Cohen, A., Dahmen, W., DeVore, R.: Adaptive wavelet methods II — Beyond the elliptic case. Found. Comput. Math.2, 203–245 (2002)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Cohen, A., Dahmen, W., DeVore, R.: Adaptive wavelet methods for nonlinear varia-tional problems. SIAM J. Numer. Anal.41, no. 5, 1785–1823 (2003)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Dahlke, S., Besov regularity for elliptic boundary value problems on polygonal domains. Appl. Math. Lett.12, no. 6, 31–38 (1999)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Dahlke, S., Besov regularity of edge singularities for the Poisson equation in polyhedral domains. Numer. Linear Algebra Appl.9, no. 6–7, 457–466 (2002)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dahlke, S., Dahmen, W., DeVore, R.: Nonlinear approximation and adaptive techniques for solving elliptic operator equations. In: Dahmen, W., Kurdila, A., Oswald, P.Eds., Multiscale Wavelet Methods for Partial Differential Equations. Academic Press,San Diego, pp. 237–283 (1997)CrossRefGoogle Scholar
  10. 10.
    Dahlke, S., Dahmen, W., Hochmuth, R., Schneider, R.: Stable multiscale bases and local error estimation for elliptic problems. Appl. Numer. Math.23, no. 1, 21–48 (1997)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Dahlke, S., Dahmen, W., Urban, K.: Adaptive wavelet methods for saddle point problems — Convergence rates. SIAM J. Numer. Anal.40, no. 4, 1230–1262 (2002)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Dahlke, S., DeVore, R.: Besov regularity for elliptic boundary value problems. Commun. Partial Differ. Equ.22, no. 1–2, 1–16 (1997)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Dahlke, S., Novak, E., Sickel, W.: Optimal approximation of elliptic problems by linear and nonlinear mappings I. J. Complexity22, 29–49 (2006)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Dauge, M.: Neumann and mixed problems on curvilinear polyhedra. Integral Equ.Operator Theory15, 227–261 (1992)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    DeVore, R.: Nonlinear approximation. Acta Numerica7, 51–150 (1998)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Dörfler, W.: A convergent adaptive algorithm for Poisson's equation. SIAM J. Numer.Anal.33, no. 3, 1106–1124 (1995)CrossRefGoogle Scholar
  17. 17.
    Grisvard, P.: Singularities in Boundary Value Problems. Springer, Berlin (1992)MATHGoogle Scholar
  18. 18.
    Hackbusch, W.: Elliptic Differential Equations, Springer-Verlag, Berlin—Heidelberg (1992)MATHGoogle Scholar
  19. 19.
    Jerison, D., Kenig, C.E.: The inhomogeneous Dirichlet problem in Lipschitz domains.J. Funct. Anal.130, 161–219 (1995)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Kondrat'ev, V.A.: Boundary value problems for elliptic equations in domains with conical or angular points (Russian). Tr. Mosk. Mat. Obshch.16, 209–292 (1967)MATHGoogle Scholar
  21. 21.
    Kozlov, V.A., Mazya, V.G., Rossmann, J.: Elliptic Boundary Value Problems in Domains with Point Singularities. Am. Math. Soc., Providence, RI (1997)Google Scholar
  22. 22.
    Kyriazis, G.: Decomposition systems for function spaces. Studia Math.157, 133–169(2003)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Lions, J.L., Magenes, E.: Non-Homogeneous Boundary Value Problems and Applications I. Springer, Berlin (1972)MATHGoogle Scholar
  24. 24.
    Mazya, V.G., Plamenevskii, B.A.: On the coefficients in the asymptotics of solutions of elliptic boundary value problems in domains with conical points. Math. Nachr.76,29–60 (1977)CrossRefMathSciNetGoogle Scholar
  25. 25.
    Mazya, V.G., Plamenevskii,B.A.: Estimates inL p and Hölder classes and the Miranda—Agmon maximum principle for solutions of elliptic boundary value problems in domains with singular points on the boundary. Math. Nachr.81, 25–82 (1977)Google Scholar
  26. 26.
    Mazya, V.G., Roßmann, J.: WeightedL p estimates of solutions to boundary value problems for second order elliptic systems in poyhedral domains. Z. Angew. Math.Mech.83, 435–467 (2003)CrossRefGoogle Scholar
  27. 27.
    Meyer, Y.: Wavelets and Operators. Cambridge Univ. Press, Cambridge (1992)MATHGoogle Scholar
  28. 28.
    Nikol'skij, S.M.: Approximation of Functions of Several Variables and Embedding Therems (Russian). Nauka, Moscow (1969); Second ed. (1977); English transl.: Springer,Berlin (1975)Google Scholar
  29. 29.
    Nitsche, P.-A.: Sparse approximation of singularity functions. Constr. Approx.21, no.1, 63–81 (2005)MATHMathSciNetGoogle Scholar
  30. 30.
    Peetre, J.: New Thoughts on Besov Spaces. Duke Univ. Math. Series. Durham (1976)Google Scholar
  31. 31.
    Roßmann. J.: [Privat communication] (2007)Google Scholar
  32. 32.
    Rychkov, V.S.: On restrictions and extensions of the Besov and Triebel-Lizorkin spaces with respect to Lipschitz domains. J. London Math. Soc. ,60, 237–257 (1999)CrossRefMathSciNetGoogle Scholar
  33. 33.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)MATHGoogle Scholar
  34. 34.
    Triebel, H.: Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam (1978); Second ed. Barth, Heidelberg (1995)Google Scholar
  35. 35.
    Triebel, H.: Theory of Function Spaces. Birkhäuser, Basel (1983)Google Scholar
  36. 36.
    Triebel, H.: Theory of Function Spaces II. Birkhäuser, Basel (1992)MATHGoogle Scholar
  37. 37.
    Triebel, H.: Function spaces in Lipschitz domains and on Lipschitz manifolds. Characeristic functions as pointwise multipliers. Rev. Mat. Complutense15, 475–524 (2002)MATHMathSciNetGoogle Scholar
  38. 38.
    Triebel, H.: Theory of Function Spaces III. Birkhäuser, Basel (2006)MATHGoogle Scholar
  39. 39.
    Triebel, H.: Local means and wavelets in function spaces. Banach Center Publ.79,pp. 215–234. Inst. Math. Polish Acad. Sci., Warsaw (2008)MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Philipps—Universität MarburgLahnbergeGermany
  2. 2.Friedrich-Schiller-Universität JenaMathematisches InstitutGermany

Personalised recommendations